Mumsnet hasn't checked the qualifications of anyone posting here. If you have medical concerns, please seek medical attention; if you think your problem could be acute, do so immediately. Even qualified doctors can't diagnose over the internet, so do bear that in mind when seeking or giving advice.
This is a Premium feature
To use this feature subscribe to Mumsnet Premium - get first access to new features see fewer ads, and support Mumsnet.Start using Mumsnet Premium
Hi, I'm hoping to talk to some people who have taken amitriptyline long term.
I was on it for two years for pain and really felt that it helped me. I slept well and I think it even had an affect on my anxiety levels. I've been quite anxious since having my second child.
I felt pressured to come off it earlier this year by family. The attitude is that I shouldn't rely on something like that, we don't know what it might be doing to me. Also I have gained weight. I don't think this is solely down to amitriptyline.
So I came off and the withdrawal was awful. Been off it a few months now and life is definitely worse. But something stops me going back on. Knowing what people will think and how hard it was to come off. Also worrying that my GP will cut me off at some point and I won't be able to cope.
Am I being stupid? I've pretty much decided to go back on it tonight. I'm in pain and I'm fed up. Life is too busy and I'm too young to feel this rubbish all the time.
So does anyone else take it without guilt? I suppose I just needed to talk about it really.
I've been on 100mg a night for about 10yrs or so and been fine. If you need the medication OP please use it, if it helps you then don't feel guilty. That's what's it's there for
Thank you for the reply. I know it's stupid, I know I should. I feel ridiculous worrying about this as an adult. It's really easy to say I shouldn't be on it but they aren't the ones suffering, I am.
Maybe not many people take amitriptyline.
I’m on it to prevent migraines. I can’t take certain meds that would treat a migraine, so it’s great to drastically reduce their incidence. My main side effect is a dry mouth, but I’m happy to put up with that to avoid the torture of a migraine. It’s a pretty old drug, so in actual fact we do know what it might be doing in the long term to people who take it and it’s been judged safe for long term use. Ignore them, they aren’t suffering daily your pain. I also found I gained weight when I first started taking it, I think it gave me carb cravings, and I have zero will power, so found myself snacking more for the first few months. Maybe direct your family to the nhs page on it, in the common questions bit there’s one about long term safety.... www.nhs.uk/medicines/amitriptyline-for-pain/
Does the GP know that you've stopped it, did you speak to them first?
If you are taking it for pain relief I do think it would be worth continuing - but please speak to your GP about it.
I’ve been on it for around 10, 11 years, for migraine. Started on 10mg got up to 150mg a night, over the 16 months or so, it was my intention to try & come off it, however i got to around 80mg & my headaches were through the roof. I’m ‘stable’ now on 100mg, have been for i’d say a year. I suppose I did put weight on. It does still make me drowsy sometimes, and that’s when I snack. Don’t feel pressure to come off it, always speak to your GP first. I’ve kind of accepted i’ll be taking it for a while to come.
No I didn't tell the gp. I wanted to see if I could cope without it. I didn't want them to decide for me that I could just because I'd weaned off it. I haven't had good experiences with my gp practice.
Thank you for the replies. I went back on it last night. I can't fully shake the stigma I feel but I know it's the right decision for me. I have two children to take care of.
I've taken it for just over a year now for migraines too. It does also help with my anxiety so multi use! For me it's been the only drug that helps control my head pain so I have to take it.
I think I'm your situation you have to put your mental health first and if that means taking it again then that's fine. Don't let your family stop you - it's your decision!
Join the discussion
Please login first.